Alert archive / New Jersey / Areal Flood Warnings in 2019

Areal Flood Warning 14, NWS Philadelphia/Mount Holly

May 12, 2019Hunterdon County, Somerset County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at May 12, 2019, 2:16 PM EDT for Hunterdon County, Somerset County, New Jersey. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2019, 2:16 PM EDT (18:16 UTC)
Expired
May 12, 2019, 7:14 PM EDT
In force
5 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Hunterdon County, NJ, Somerset County, NJ

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WGUS41 KPHI 121816
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
216 PM EDT Sun May 12 2019

NJC019-035-122215-
/O.NEW.KPHI.FA.W.0014.190512T1816Z-190512T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hunterdon NJ-Somerset NJ-
216 PM EDT Sun May 12 2019

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  East central Hunterdon County in northwestern New Jersey...
  Southwestern Somerset County in northern New Jersey...

* Until 615 PM EDT.

* At 212 PM EDT, Doppler radar and automated rain gauges indicated 
  that heavy rain was falling over the area. The river gauge at 
  Reaville was rising and is expected to exceed flood stage of 6.5 
  feet. The flooding may result in road closures in the vicinity of 
  the Neshanic River. 

* Some locations that could experience flooding include...
  Cloverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4050 7476 4045 7475 4045 7488 4049 7489

$$

Fitzsimmons
2 follow-up statements
623 
WGUS41 KPHI 122210
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
610 PM EDT Sun May 12 2019

NJC019-035-130215-
/O.EXT.KPHI.FA.W.0014.000000T0000Z-190513T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hunterdon NJ-Somerset NJ-
610 PM EDT Sun May 12 2019

The National Weather Service in Mount Holly NJ has extended the

* Flood Warning for...
  East central Hunterdon County in northwestern New Jersey...
  Southwestern Somerset County in northern New Jersey...

* Until 1015 PM EDT.

* At 606 PM EDT, the Neshanic River gauge at Reaville indicated a 
  stage of 6.7 feet. Flood stage is 6.5 feet. Levels will recede 
  through this evening however flooding of roadways in the vicinity 
  of the river will still be possible through early this evening. 

* Some locations that could experience flooding include...
  Cloverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4050 7476 4045 7475 4045 7488 4049 7489

$$

Fitzsimmons
102 
WGUS81 KPHI 122314
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
714 PM EDT Sun May 12 2019

NJC019-035-122324-
/O.CAN.KPHI.FA.W.0014.000000T0000Z-190513T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hunterdon NJ-Somerset NJ-
714 PM EDT Sun May 12 2019

...THE FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL HUNTERDON
AND SOUTHWESTERN SOMERSET COUNTIES...

Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.

LAT...LON 4050 7476 4045 7475 4045 7488 4049 7489

$$

Fitzsimmons

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at May 12, 10:30 AM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 12, 10:30 AM EDT, 3 hours 46 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Mount Holly NJ
1030 AM EDT Sun May 12 2019

.SYNOPSIS...
Low pressure tracks near the Ohio Valley today and then into
the eastern Great Lakes later tonight and Monday. Meanwhile,
some weak areas of low pressure track along a stalled front to
our south through Monday before moving northeastward and out to
sea by late Tuesday. High pressure should then build near our
region Wednesday, followed by a cold front Wednesday night into
Thursday. High pressure then builds back in for Friday, however
a warm front lifts to our north Friday night and Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The forecast is basically on track today. A frontal boundary
remains stalled out to our south and will not make much of any
movement. One area of low pressure has moved offshore and
weakened, then another area of low pressure will track eastward
along this front through the day, then offshore this afternoon
into this evening. A couple of short waves/vorticity impulses will
move across the area today. The strongest will be this morning
into the early afternoon, which is the period when the heaviest
rain potential is due to PW values being the highest for the first
half of the day. As we move through the afternoon, the initial
short wave moves out, but another approaches. PW values lower some
in the afternoon, but remain elevated. So there will remain a
chance of showers through the afternoon into the evening, they
just are not expected to be as heavy as this morning.

Rainfall amounts through the daytime will general be 0.75-1.25
inches, with some higher amounts near 1.5 inches. The good thing
is this will continue to fall over several hours, not all at once.
So while the threat for poor drainage flooding and rises on local
creeks and streams continues, flash flooding is still not
expected.

We will keep an onshore through today, and with the pressure
gradient being fairly tight between high pressure to our north
and the front and passing low to our south, winds will be fairly
gusty for much of the area, especially closer to the coast.
Winds could gust 20 to 30 mph, with gusts near 35 mph near the
coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
The initial low is forecast to drift from the upper Ohio River
Valley to near Lake Erie tonight. The secondary low is expected
to move farther out to sea. A third surface low should develop
in southeastern Virginia before moving out over the ocean late
tonight.

As mentioned above, the deep moisture that will be in our
region this morning will be off the coast for tonight. Any
moderate to heavy rain associated with the third surface low is
expected to remain to our south and southeast. As a result, we
are not anticipating any significant precipitation for tonight.
Low level moisture will linger through the night so we will
likely see some drizzle and spotty light rain.

A northeast wind around 10 to 15 MPH is expected. Low
temperatures will be mainly in the 40s in our region.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Summary...Continued chilly and wet Monday into Tuesday, then
gradual warming from the middle of next week onward. Some shower
chances return however toward the end of the week with a cold
front.

Synoptic Overview...A closed low will slide across the
Northeast and Mid-Atlantic Monday and Tuesday, then lift into
the Canadian Maritimes during Wednesday. The chilly and wet at
times conditions will continue Monday into Tuesday. Weak high
pressure builds in for Wednesday, however cyclonic flow remains
in place and some amplification of the trough occurs Wednesday
and Thursday which looks to be a little faster than previously.
A cold front therefore arrives Wednesday night into Thursday,
with high pressure building in for Friday. A storm system in the
northern Plains Friday and Saturday should push a warm front to
our north around Saturday.

For Monday...The closed low arrives with surface low pressure
in the eastern Great Lakes, however a weak surface low still
just off the Mid-Atlantic coast. Incoming height falls along
with robust short wave energy should result in a ribbon of
stronger forcing arriving during the day. As a result, a band of
heavier rain/showers pivots across our area then shifts to our
north late in the day and at night. Behind this though,
continued forcing beneath the cold pool aloft will result in
some additional rain/showers. The region looks to mostly dry out
Monday night as surface low pressure shifts to off the coast of
New England and our flow backs around from the north and
northwest. Given the cool airmass in place a more stable
environment should remain, however height falls and stronger
forcing may be enough to generate a little instability for some
low topped convective elements. Given the uncertainty regarding
how much instability could be realized, held off on a thunder
mention. Temperatures will continue to be on the chilly side
with them topping out in the 40s and 50s overall.

For Tuesday and Wednesday...The slow moving closed low is
forecast to shift to our east by late Tuesday afternoon.
However, the continuation of cyclonic flow and colder air aloft
should result in some additional showers. Drier conditions are
anticipated to settle in during Tuesday night as we lose the
main influence of the closed low and weak surface high pressure
starts to build in. Short wave energy however diving
southeastward from the Great Lakes Wednesday will have a surface
cold front with it. This feature appears to be faster now,
therefore crossing our area Wednesday night. Moisture may be
limited with this system, however some showers are once again
possible. It will still be on the cool side Tuesday due to the
closed low, then some warming takes place Wednesday ahead of the
aforementioned cold front.

For Thursday and Friday...An upper-level trough amplifies
through the Northeast and Mid-Atlantic Thursday, however a
surface cold front should be off the coast to start the day.
Some showers are still possible as energy aloft moves through,
then weak high pressure builds across our area Thursday night
into Friday. A weak cold front may approach from the northwest
later Friday, however this may not make much progress given a
ridge starting to build to our west Friday night. A moderating
airmass will translate into warmer surface temperatures during
this time frame.

For Saturday...As a trough amplifies across the Plains, a ridge
is forecast to build some across the Ohio Valley. Low pressure
in the northern Plains will have a warm front attached to it
which then stretches eastward. Given warm air advection up the
Ohio Valley and into our area, the warm front could become
active however it is unclear how far east this occurs. Looks
like the strongest warm air advection and therefore lift is
placed well to our west, therefore kept the PoPs on the low
side. Daytime temperatures are forecast to be in the 70s across
much of the area.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Mainly IFR conditions with rain, heavy at times. East
to northeast wind 10 to 15 knots with gusts of 20 to 30 knots.

Tonight...IFR conditions with periods of light rain and
drizzle. Northeast wind 10 to 15 knots.

OUTLOOK...
Monday...IFR conditions, especially ceilings, continue with
rain/showers at times. Visibilities should be mostly MVFR. Less
rain is anticipated at night. Northeast winds 10 knots or less,
becoming north to northwest at night.

Tuesday...MVFR ceilings may improve to VFR at times especially
in the afternoon and at night. Some showers are possible
especially in the afternoon and evening. Northwest winds less
than 10 knots.

Wednesday and Thursday...VFR, however times of MVFR conditions
are possible later Wednesday into Thursday with some showers.
Mostly northwest winds 10 knots or less.

&&

.MARINE...
Winds have increased for the Atlantic coastal waters adjacent to
Delaware and for the lower Delaware Bay. So we have issued a Gale
Warning there. The Gale Warning for the rest of the Atlantic
coastal waters adjacent to New Jersey remains and the Small Craft
Advisory for the upper Delaware Bay remain as well.

Wave heights on the waters off New Jersey and Delaware are
forecast to build to 7 to 11 feet. Waves on Delaware Bay should
increase to 2 to 5 feet.

OUTLOOK...
Monday and Tuesday...The winds are expected to diminish to
below Small Craft Advisory criteria later Monday from south to
north (ocean waters), however seas on the ocean will take awhile
to drop below 5 feet. For now, extended the Small Craft
Advisory for the Delaware Atlantic coastal waters through 6 PM
Monday (north of here an advisory will be needed once the
current Gale Warning is taken down), however kept the early
Monday morning end time for Delaware Bay as winds look to
diminish toward 8 AM Monday.

Wednesday and Thursday...The conditions are anticipated to be
below Small Craft Advisory criteria.

&&

.TIDES/COASTAL FLOODING...
A brisk onshore wind will continue today and into tonight.
Tidal departures are forecast to increase to +1.5 to +2.0 feet
by tonight's high tide. As a result, widespread minor tidal
flooding is likely in coastal areas of New Jersey and Delaware,
as well as along Delaware Bay and on the lower part of the tidal
Delaware River. We have issued a Coastal Flood Advisory for
those areas.

Presently, it does not appear as though anything more than some
spotty minor flooding will occur on the tidal Delaware River
from the Commodore Barry Bridge upstream. Also, no tidal
flooding will occur on the upper eastern shore of Chesapeake
Bay.

A northeast wind is forecast to continue into Monday but wind
speeds will be on the decrease. While some residual spotty minor
tidal flooding may occur on Monday afternoon and again late on
Monday night, it should not be widespread enough to warrant
another advisory.

&&

.EQUIPMENT...
The KDIX radar remains out of service due to a significant
equipment failure. The estimated return to service is the week
of May 20th. Surrounding radars include KDOX, KOKX, KLWX, KCCX,
KBGM and TPHL.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Coastal Flood Advisory from 2 AM to 8 AM EDT Monday for
     NJZ012>014-020>027.
     Coastal Flood Advisory from 4 AM to 8 AM EDT Monday for NJZ016.
DE...Coastal Flood Advisory from 2 AM to 8 AM EDT Monday for
     DEZ002>004.
     Coastal Flood Advisory from 4 AM to 8 AM EDT Monday for DEZ001.
MD...None.
MARINE...Gale Warning until 1 AM EDT Monday for ANZ450>453.
     Gale Warning until midnight EDT tonight for ANZ431-454-455.
     Small Craft Advisory until 6 AM EDT Monday for ANZ430.

&&

Synopsis...Gorse
Near Term...Iovino/Robertson
Short Term...Iovino
Long Term...Gorse
Aviation...Gorse/Iovino/Robertson
Marine...Gorse/Iovino/Robertson
Tides/Coastal Flooding...
Equipment...
Hazardous weather outlook, May 12, 9:30 AM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
930 AM EDT Sun May 12 2019

MDZ008-012-015-019-020-NJZ001-007>010-015-017>019-PAZ054-055-060>062-
070-071-101>106-131330-
Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-
Hunterdon-Somerset-Mercer-Gloucester-Camden-Northwestern Burlington-
Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
930 AM EDT Sun May 12 2019

This Hazardous Weather Outlook is for northeast Maryland, central
New Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Some of the rain today could be heavy enough to result in some local
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Some of the rain Monday could be heavy enough to result in some
local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ016-131330-
New Castle-Salem-
930 AM EDT Sun May 12 2019

...COASTAL FLOOD ADVISORY IN EFFECT FROM 4 AM TO 8 AM EDT MONDAY...

This Hazardous Weather Outlook is for northern Delaware and
southern New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Some of the rain today could be heavy enough to result in some local
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Some of the rain Monday could be heavy enough to result in some
local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002>004-NJZ012>014-020>027-131330-
Kent-Inland Sussex-Delaware Beaches-Middlesex-Western Monmouth-
Eastern Monmouth-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
930 AM EDT Sun May 12 2019

...COASTAL FLOOD ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, central New Jersey, northern New Jersey and southern New
Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Some of the rain today could be heavy enough to result in some local
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Some of the rain Monday could be heavy enough to result in some
local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ431-454-455-131330-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
930 AM EDT Sun May 12 2019

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450>453-131330-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
930 AM EDT Sun May 12 2019

...GALE WARNING IN EFFECT UNTIL 1 AM EDT MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-131330-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
930 AM EDT Sun May 12 2019

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 5:58 AM EDTCoastal Flood AdvisoryPHIAtlantic, Burlington, Cape May, Cumberland, Middlesex, Monmouth and 2 more26 hr
May 12, 2:43 PM EDTAreal Flood AdvisoryPHIBurlington, Camden, Gloucester4 hr

Nearby

Areal Flood Warnings in New Jersey, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.